New Mexico, 2018High Wind in New Mexico, April 12 to 13, 2018
April 12 to 13, 2018 · NWS MAF · 3 events in 2 counties and zones
Increasing southwesterly winds aloft ahead of an approaching shortwave trough resulted in strong winds over portions of Southeast New Mexico on Thursday. The upper trough moving overhead on Friday resulted in stronger winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing southwesterly winds aloft ahead of an approaching shortwave trough resulted in strong winds over portions of Southeast New Mexico on Thursday. The upper trough moving overhead on Friday resulted in stronger winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 4:52 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 12, 4:52 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
652 PM CDT Thu Apr 12 2018
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
Gusty southwesterly winds will continue the next 24 hours. Wind
speeds will diminish slightly overnight at all but CNM/HOB where
gusts over 30kt remain possible. By late morning, winds will
increase areawide, gradually veering to the west at all terminals
by 18Z. Sustained speeds upwards of 30kt with gusts up to 45-50kt
will be possible thereafter through the end of the forecast
period. These winds will result in severe turbulence, especially
near the higher terrain. BLDU will be possible at all terminals
through the forecast period, but otherwise, VFR conditions are
expected to prevail.
&&
.PREV DISCUSSION... /issued 359 PM CDT Thu Apr 12 2018/
DISCUSSION...
..Large storm system will produce strong to damaging winds and
extremely critical fire danger today and Friday across the area...
A large upper trough taking shape over the Rockies today will
quickly deepen over the Plains Friday. Ahead of this system, lee
surface troughing across the area has led to southwesterly flow
through the mid levels and very warm temperatures this afternoon. We
could even see a record broken here at Midland Intl (99 in 1972). A
mountain wave signature over the Guadalupe Mountains is evident on
satellite this afternoon and obs are showing strong winds have
developed. Rh's have dropped as well and extreme fire danger is
being observed across SE NM and far West Texas. See more information
on the fire weather below.
As if it couldn't get worse, it will. A mid level jet will round the
base of the upper trough and shove a Pacific front through the area
early Friday. While this front will bring cooler air, the main story
will be the wind. Deep mixing will occur and allow mid level winds
to descend to ground level by Friday afternoon. In the mountains we
could see winds gust near 90 mph and in the plains near 70 mph. Will
upgrade much of the High Wind Watch to a Warning for tomorrow. Will
also continue to include areas of blowing dust in the forecast with
visibilities locally falling to below one mile at times. In addition
to the above, extreme fire danger will be ongoing through much of
Friday.
A stronger, Canadian front will move through early Saturday bringing
below normal temperatures and much less in the way of wind. Near
normal temperatures for mid April are expected Sunday and with
very light winds as weak upper ridging builds in. Get out and
enjoy it as more heat and wind appear to be on the horizon for
next week. Still not seeing any rain in the forecast.
FIRE WEATHER...
Critical to extreme fire wx conditions as represented by the RFTI
are widespread across the area with a large fire seen on satellite
in N Lea Co near Caprock. Conditions will abate some tonight, but
very dry air and with winds staying up a prolonged burned period can
be expected. Fri AM a Pacific cold front will pass and temps will be
much cooler compared to today. Still wind will be much stronger and
over a larger area and RHs will be even lower, possibly 3 percent is
some places. Parts of the Trans Pecos are expected to have some of
the strongest wind and with G60 mph even in lower elevations of
Trans Pecos and parts of the Permian Basin we are concerned that
ignitions sources for fires will increase dramatically. Blowing dust
will likely be thick in places and winds will be strong enough to
limit aircraft usefulness. RFTIs of 8(extreme) will be widespread
with a some "historic" readings possible too. All in all this a
Particularly Dangerous Situation for firefighters and the public.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 42 66 / 10 0 0 0
Carlsbad 57 70 41 68 / 0 0 0 0
Dryden 64 90 47 73 / 10 0 0 0
Fort Stockton 60 75 44 66 / 0 0 0 0
Guadalupe Pass 47 58 37 64 / 0 0 0 0
Hobbs 52 64 36 64 / 0 0 0 0
Marfa 50 64 35 66 / 0 0 0 0
Midland Intl Airport 59 74 41 67 / 0 0 0 0
Odessa 57 71 40 67 / 0 0 0 0
Wink 54 73 40 69 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until midnight MDT Friday night for Guadalupe
Mountains-Southeast Plains.
High Wind Warning from 10 AM to 7 PM MDT Friday for Central Lea
County-Northern Lea County-Southern Lea County.
High Wind Warning until 9 PM MDT Friday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 1 AM CDT /midnight MDT/ Saturday for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory from 11 AM to 8 PM CDT Friday for Presidio Valley-
Terrell.
High Wind Warning from 11 AM to 8 PM CDT Friday for Andrews-Big
Bend Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
Scurry-Upton-Ward-Winkler.
High Wind Warning until 10 PM CDT /9 PM MDT/ Friday for
Guadalupe Mountains-Van Horn and Highway 54 Corridor.
High Wind Warning from midnight tonight to 10 PM CDT Friday for
Davis/Apache Mountains Area-Reeves County and Upper Trans
Pecos.
&&
99/99/Hazardous weather outlook, Apr 12, 1:30 PM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
330 PM CDT Thu Apr 12 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
330 PM CDT Thu Apr 12 2018 /230 PM MDT Thu Apr 12 2018/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The critical fire weather threat continues through tonight across
the entire area. A Red Flag Warning is in effect.
Strong winds in the Guadalupe Mountains and adjacent plains in Eddy
and Culberson counties will continue through this evening. These
winds will spread into the Davis Mountains and Reeves County
overnight. A High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Very dry and windy conditions will continue Friday into Friday
evening creating critical fire weather conditions across the entire
area. A Red Flag Warning is in effect.
Strong winds will spread east from the mountains into the Trans
Pecos and Permian Basin Friday into Friday evening. A High Wind
Warning is in effect. Very windy conditions will occur along the Rio
Grande and Terrell County. A Wind Advisory is in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- April 12, 10:00 PM MST to April 13, 8:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Eddy County Plains
- When
- April 12, 11:55 PM MST to April 13, 12:35 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Southwesterly winds of 40-41 mph occurred sporadically over several hours.
High Wind, Eddy County Plains
- When
- April 13, 8:20 AM MST to 3:35 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, April 12 to 25, 20182 deaths · 10 injured · 7 events
- Dust Storm in Arizona, April 12, 20181 death · 2 events
- Flood in Puerto Rico, April 12, 20181 death · 1 event
- Wildfire and High Wind in New Mexico, April 12 to 14, 2018$500,000 · 63 kt wind · 32 events
- High Wind and Strong Wind in California, April 12, 2018$41,000 · 73 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 12 to 14, 201824 events
- High Wind in Wyoming, April 12, 201857 kt wind · 19 events
- High Wind in Texas, April 12 to 13, 201873 kt wind · 16 events
- Strong Wind in Missouri, April 12, 2018$11,000 · 11 events
- Strong Wind in Illinois, April 12, 2018$11,000 · 11 events
- High Wind in New Mexico, April 12 to 13, 201856 kt wind · 11 events
- High Wind in Colorado, April 12, 201853 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743545, 741186, 741187.